North Dakota, 2022

Funnel Clouds in North Dakota, July 4, 2022

July 4, 2022 · NWS FGF · 2 events in 2 counties and zones

Reports of brief funnel clouds were received during the afternoon across portions of eastern North Dakota into the central Red River Valley. These funnels dissipated before reaching the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Reports of brief funnel clouds were received during the afternoon across portions of eastern North Dakota into the central Red River Valley. These funnels dissipated before reaching the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 4, 11:48 AM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 4, 11:48 AM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1248 PM CDT Mon Jul 4 2022

.UPDATE...
Issued at 1237 PM CDT Mon Jul 4 2022

It's complicated out there. In addition to a weak sfc low still in
SE ND and sagging cold front out of CAN, numerous mesoscale
boundaries are being noted within the Valley into eastern ND,
along with weak ascent north of an effective warm front extending
into NW MN northeast of the sfc low. A little more robust
convection has just been noted near the cold front/sfc trof near
Rolla, as well as very near the sfc low around the Fargo metro.
However, with temps still in the 70s, instability is still weak.
Best chance to increase instability looks to be within eastern ND
into the Valley where clouds are a little more scattered or absent
away from the effective warm front.

Scattered weak convection will continue early this afternoon until
temps and instability can increase later this afternoon.
Confidence remains low on any particular favored location for
more robust afternoon convection.

UPDATE Issued at 950 AM CDT Mon Jul 4 2022

Early morning impulse is pushing its way into central and eastern
MN as well as into southern MB, along with it more widespread
convection. Regional obs suggest a sfc low resides in
southeastern ND with an trof extension NNW into Devils Lake
basin. East of these sfc features, clouds should linger through
the morning. Along this trof and points east are where widely
scattered showers and weak thunderstorms are possible through the
rest of the morning.

Getting into the afternoon, confidence in the convective evolution
isn't high. There will remain the chance of scattered afternoon
storms as mid level flow from the WSW noses in steeper lapse rates
(but rather marginal for this area on the order of 6-7 C/km) into
our area from the west, helping build weak but sufficient
instability (MLCAPE 1-2 kJ/kg) over the area aided by lingering
low level moisture and daytime heating. Morning WV imagery
denotes a notable wave pushing WNW across eastern MT. The bulk of
this synoptic lift should bypass the area into southern SK/MB.
However, there are some very subtle waves surrounding this main
wave that should track over the area. This in combination of any
sfc convergence (like the sfc trof in eastern ND) and any other
terrain enhanced convergence may be enough to spark initiation
this afternoon once convective temps are reached (progged to be
near 80F, much like yesterday). Enhanced upper flow along the
northern periphery of the upper low in combination with the MT
shortwave should aid in shear, although shear is mostly confined
to the mid and upper levels of the column of a unidirectional
nature.

The combination of weak but sufficient instability, lingering
moisture, and unidirectional shear will keep the potential for
stronger storms to develop with perhaps some supercellular
characteristics. This will keep the messaging of some isolated
severe storms with main hazards of hail to the size of quarters
and perhaps gusty winds to 60 mph this afternoon into early
evening.

UPDATE Issued at 622 AM CDT Mon Jul 4 2022

The activity on radar has really diminished over the past couple
of hours. However, as expected, it has not completely gone away.
The best focus with the low level jet will shift into Minnesota
during the day hours. However, isolated to scattered storms remain
possible just about anywhere through the morning, with some
possible redevelopment in the afternoon (mainly on the MN side of
the river).

&&

.SHORT TERM...(Today through Tuesday)
Issued at 304 AM CDT Mon Jul 4 2022

Strong to severe thunderstorms would bring the most impact being
the Fourth of July, with many people being outdoors. That is the
main focus for the short term.

Early this morning there were multiple clusters of storms, one
over southwest North Dakota, one over northeast South Dakota,
another over south central South Dakota, and a fourth over eastern
Nebraska. The overall surface pattern is fairly weak with any
boundaries being pretty subtle. Most of the current activity is
likely driven by a broad low level jet, with the strongest portion
feeding into the eastern Nebraska complex. However, the
anomalously broad low level jet extends all the way from western
ND, along the ND/SD border, over toward Duluth MN. The best 850mb
moisture transport extends up toward the ND/SD border west of MN,
where precipitable water values are over 1.7 inches. These higher
precipitable water values will continue to slowly shift east today
into tonight. The best low level jet will focus into eastern SD
by 12z this morning, then into MN by 18z. So expect all the
activity across the area to continue a slow eastward progression.
Will have to keep an eye on the complex along the ND/SD border,
but most CAMs have it weakening as it rides eastward. However, it
does not go away, so there should be fair amount of showers/storms
across the FA this morning. Maybe slightly better precipitation
chances across the southern half of the FA. Highs today should be
fairly similar to Sunday's, and the humidity will remain in place.

As far as any heavy rainfall concerns, the previous shift had
issued a flood watch for the far southern FA. Latest NDAWN reports
from down in that region only show a few spots with amounts
greater than 0.50 inches. The heavier rain has been further south,
down near Aberdeen. With uncertainty yet in how the storm complex
south of Bismarck evolves, will keep the watch going for now.

There is more of a northerly flow coming in for tonight, which is
when the fireworks displays are planned. Nothing strong though,
mainly in the 5 to 15 mph range. There is no low level jet
tonight, and most CAMs are looking dry. However, there are a few
solutions showing some activity around the area, so can't
completely rule anything out. Moving into Tuesday, most of the FA
should remain dry. Steady north winds at 10 to 15 mph should keep
the humidity just a tad lower than Sunday/Monday. Highs still
look to be seasonal, with most areas in the mid 70s to low 80s.
Thunder chances look better to the west and south of this FA, with
CAMs showing another potential storm complex forming over the
western high plains and dropping through central and eastern SD
through the late morning and afternoon.

.LONG TERM...(Tuesday night through Sunday)
Issued at 304 AM CDT Mon Jul 4 2022

The forecast continues to have uncertainty surrounding the
precipitation chances in our future, with chances for showers and
thunderstorms practically every day during the long term period.

Largely zonal flow on top of a ridge in the south dictates our
pattern for the week, with our precipitation chances rising from low
amplitude shortwaves making their way along the ridge. Due to the
progressive nature of these systems, confidence is low on where
exactly the showers and thunderstorms will set up across our area.
QPF with these systems appears to be on the lower side in the
ensembles, with about a 20 - 30% chance of seeing greater than a
quarter of an inch across eastern North Dakota and northwestern
Minnesota.

The QPF statement goes for the weekend as well, but there's a bit
more to the weekend than what we will see throughout the week. A low
pressure system over the Pacific Northwest will move into Canada
while translating eastward north of the international border. With
this low, we could see some impacts including more precipitation and
the chance for some stronger storms from a shortwave associated with
the initial Low. MUCAPE values of 3000+ J/kg are a possibility on
Saturday night, with higher moisture being advected into the area as
well. Once we move closer to the system temporally, we will have
more knowledge on the specificity of the impacts. Impressively, the
ensembles have a good handle on the timing and breakdown of the Low
so it is worth watching.

Temperature wise, warm air advection under the ridge is helping warm
our temperatures. Expect highs to reach the upper 80s to low 90s by
the end of the weekend before taking a bit of a dip on Monday. Low
temperatures will remain in the upper 50s in the far north to the
60s elsewhere in the FA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon Jul 4 2022

Low confidence forecast due to chance for scattered showers and
storms area-wide. While unlikely, can't rule out a stronger storm
to move across any particular TAF site before 03 UTC.

Additionally, areas of MVFR and IFR CIGs are noted across the
region, with KBJI in northwest MN holding best chance for these
CIGs throughout the TAF period. This evening, brings additional
chances for lowered CIGs in the MVFR to IFR range after a front
moves through from the north. This may linger into tomorrow.

Otherwise, generally light winds can be expected outside of
stronger thunderstorms where gusty, variable winds may be
experienced for a brief time.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...CJ
SHORT TERM...Godon
LONG TERM...AK
AVIATION...CJ
Hazardous weather outlook, Jul 4, 2:18 AM CST, 10 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
318 AM CDT Mon Jul 4 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-050830-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
318 AM CDT Mon Jul 4 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms are possible this morning
and again this afternoon. 1 inch hail and 60 mph wind gusts are
the main hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 4, 11:08 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1208 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     TSTM WND GST     1 ENE FORT RANSOM       46.53N 97.91W
06/29/2022  M60.00 MPH       Ransom             ND   MESONET

            PERSONAL WEATHER STATION MEASURED 60 MPH WIND GUST NEAR
            FORT RANSOM.

1201 AM     TSTM WND GST     4 NW FORT RANSOM        46.57N 97.99W
06/30/2022  M62.00 MPH       Ransom             ND   MESONET

            PERSONAL WEATHER STATION MEASURE 62 MPH WIND GUST NEAR
            FORT RANSOM.

1206 AM     TSTM WND GST     3 SW MOORETON           46.24N 96.92W
06/30/2022  M50.40 MPH       Richland           ND   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS.

1213 AM     TSTM WND DMG     ENDERLIN                46.62N 97.60W
06/30/2022                   RANSOM             ND   BROADCAST MEDIA

            LARGE TREE DOWN IN ENDERLIN. REPORT RELAYED VIA SOCIAL
            MEDIA.

1228 AM     TSTM WND GST     5 N LEONARD             46.72N 97.25W
06/30/2022  M59.00 MPH       Cass               ND   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION.

1251 AM     TSTM WND GST     2 E WOLVERTON           46.56N 96.69W
06/30/2022  M54.00 MPH       Wilkin             MN   MESONET

            PEAK WIND MEASURED AT AN NDAWN STATION AT 10 METERS.

1253 AM     TSTM WND GST     2 NNW FARGO             46.90N 96.83W
06/30/2022  M58.00 MPH       Cass               ND   ASOS

            PEAK WIND MEASURED AT THE FARGO AIRPORT /KFAR/.

0115 AM     TSTM WND GST     1 WNW DETROIT LAKES     46.82N 95.86W
06/30/2022  M51.00 MPH       Becker             MN   AWOS

            PEAK WIND MEASURED AT THE DETROIT LAKES AIRPORT /KDTL/.

0201 AM     TSTM WND GST     2 SSW PARK RAPIDS       46.89N 95.08W
06/30/2022  M52.00 MPH       Hubbard            MN   ASOS

            PEAK WIND MEASURED AT THE PARK RAPIDS AIRPORT /KPKD/.

&&

GREGORY.GUST
Local storm report, Jul 4, 12:32 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
132 PM CDT MON JUL 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     HAIL             2 NE WALHALLA           48.94N 97.89W
06/23/2022  E1.00 INCH       Pembina            ND   PUBLIC

            HAIL AND VERY STRONG WINDS NOTED ACROSS CENTRAL WALHALLA
            TOWNSHIP.

&&

GREGORY.GUST

The radar

The Fargo/Grand Forks radar (KMVX), 73 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Grand Forks

When
July 4, 1:15 PM CST
Where
Grand Forks County, 8.55 mi ENE of Johnstown
Reported by
Other Federal Agency
Coordinates
48.180, -97.290

A brief funnel cloud was observed by Grand Forks airport personnel at a point approximately 12-14 miles to their north northwest. The funnel dissipated about the time of their initial report.

Funnel Cloud, Walsh

When
July 4, 2:46 PM CST
Where
Walsh County, 2.4 mi ESE of Grafton Arpt
Reported by
Law Enforcement
Coordinates
48.390, -97.320

A public report of a brief funnel cloud in south central Oakwood Township was relayed by law enforcement. No touchdown was observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1044640, 1044641.